PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of brjindmedLink to Publisher's site
 
Br J Ind Med. 1975 November; 32(4): 329–333.
PMCID: PMC1008084

Tetramethyl lead absorption: a report of human exposure to a high level of tetramethyl lead.

Abstract

Accidental human exposure to a high level of tetramethyl lead is described. Tetramethyl lead is blended with petrol as an antiknock agent, and it has similar physical properties to tetraethyl lead. The patient had high levels of lead in urine, averaging 4-75 mumol (983 mug) daily for the first four days after exposure and he continued to have raised levels of urinary lead for six months. He had no symptoms or physical signs of lead poisoning and comparisons are made between this case and previously reported cases of poisoning by tetraethyl lead. In the cases of tetraethyl lead poisoning all the patients had symptoms, some severe, yet in no instance did the urinary lead levels approach those described in this patient. The effects of chelation therapy with calcium disodium versenate are discussed and the results are similar to those found in tetraethyl lead poisoning. Blood lead levels of up to 3-91 mumol/l (81 mug/100 g) occurred but these levels were not raised commensurate with the urinary lead output. The levels of deltaaminolaevulinic acid (ALA) in the urine were not significantly raised and this report shows that the urinary lead levels give a better guide to the degree of absorption of tetramethyl lead compared with the blood lead or urinary ALA levels. The report illustrates that tetramethyl lead is less toxic to man than tetraethyl lead.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (637K), or click on a page image below to browse page by page.

Articles from British Journal of Industrial Medicine are provided here courtesy of BMJ Group